I have been experiencing intensely itchy and burning feet for the past week or so. The soles are dry and there’s flaking skin between the toes.
What could be causing this and how can I treat it?
Thank you for your question. The symptoms you describe are quite common. However, without a full history of your complaint, concomitant illnesses and medications, it may be difficult to provide you with a definitive diagnosis. Despite this, your symptoms would most likely suggest tinea (or athlete's foot). Let's explore the differential diagnoses first.
Are you using a different soap or shower gel? Or a different detergent in your washing? Are you rinsing the detergent thoroughly? Are you using a new cream or different sock fabric? Any one or more of these factors could cause contact or allergic dermatitis, leading to similar symptoms you describe (notably itchiness and inflammation). I suspect, however, that this may not be the case as contact dermatitis often spares the interdigital spaces. Never-the-less, it may be worth considering whether you are using different washing or bathing products, and socks of natural fibres are often best (eg, cotton).
Do you have a history of psoriasis, Ines? Psoriasis can also affect the feet and often presents as plaques of inflamed, thickened skin with a silvery appearance. The skin is often cracked and blistered, and can be quite painful. Although such symptoms may sometimes be managed with over-the-counter preparations (such as corticosteriod creams), it may be best to visit your doctor for a proper diagnosis.
Ines, are other areas of your body affected? Scabies, a mite infestation, could be another possibility. It often presents as intensely itchy (especially at night or after a hot bath), blistery skin. The tell-tale signs of scabies is the presence of track-like burrows in the skin particularly around the wrists, hands (webs of fingers), feet and groin. Scabies can be treated with over-the-counter preparations, such as Lyclear (permethrin). The cream should be used as directed, all family members or close contacts should be treated at the same time, bedding laundered etc, so as to minimise the risk of re-infestation.
Despite all this, Ines, I suspect that you are suffering from athlete's foot, a superficial fungal infection, which is usually transmitted from direct skin contact with infected people, animals, soils or surfaces. It thrives in warm, moist areas and so hot sweaty feet in socks and shoes is a perfect environment for the bug to flourish. It typically presents as itchy, flaky, inflamed skin under the feet. The spaces between the toes are usually affected and can be macerated (moist, soft) or dry/flaky. Treatment usually involves the use of topical antifungal creams available over-the-counter, such as Daktarin (miconazole), Canestan (clotrimazole) etc. Directions will differ depending on the type of antifungal you purchase, but most will require twice daily application until the symptoms disappear and then to continue for another two (or so) weeks after that. This seemingly prolonged course is to ensure that the infection clears completely. Compliance is of utmost importance as there is a high incidence or re-infection. To further minimise this risk, some simple preventative measure should be observed. Eg, ensure feet are washed regularly and dried (esp. between the toes). Use a separate towel and do not share it with others, as the risk of spread is high. Always wash your hands after handling your feet. Change socks regularly especially if feet get sweaty. Discard old socks and tatty shoes. Oftentimes shoes become infested with fungal spores which can be resistant to even the hottest washes, and so are best thrown out. Try to air your feet if possible eg, wear sandals. Avoid walking barefoot, especially if you are a diabetic or suffer from some other type of peripheral nerve or vascular disease. Again, we're socks made of natural fibres, such as cotton. Wear sandals in communal showers. If there are other areas of the body that are similarly affected, it is best to treat these at the same time.
If inflammation and itchiness is a particular concern, you may wish to consider a corticosteriod cream (eg, hydrocortisone 5%). Steroid creams should be used for the shortest possible time. Discontinue use as soon as these symptoms subside, but continue to use your antifungal cream as directed. Excessive use of steroid creams have topical side effects such as skin thinning and impaired skin healing. They can also mask the signs of infection, which may mislead you to think that your infection has resolved.
Be sure to speak to your pharmacist before you purchase your cream. Inform them of any medical conditions that you may have and any medications that you may be taking. Medial conditions or medications that suppress or compromise the immune system make you more susceptible to infection. Or less capable of fighting the infection successfully. Diabetic patients may also be at risk. Your pharmacist may refer you to a doctor for thorough review and possibly treatment with oral antifungals (on prescription). Oral antifungals may also be considered for recurrent infections or where topical treatments have failed. If skin is cracked or split, referral to a doctor is also necessary as there is a risk of secondary bacterial infection.
I wish you all the best, Ines. Remember, if your symptoms don't improve or indeed, worsen, within the first few days of treatment, see your doctor. I wish you all the best. Please don't hesitate to contact me again should you require further clarification.